Commentary by Kathy Lee, Pharm.D. Pharmacy Practice Resident
On October 18 2007, the FDA announced the approval of labeling changes to erectile dysfunction (ED) drugs in the class known as phosphodiesterase type 5 (PDE-5) inhibitors. This includes drugs Cialis®, Levitra®, Viagra®, as well as Revatio®, a PDE-5 inhibitor indicated for pulmonary arterial hypertension (PAH). The label revisions draw attention to the potential risk of sudden hearing loss, sometimes associated with vestibular symptoms such as tinnitus, vertigo, and dizziness. Based on 29 postmarketing reports of this incidence, most patients experienced one-sided hearing loss, partial or complete. Thirty three percent of cases reported temporary hearing loss, while the remainder had either ongoing hearing loss or no final outcome described at the time of report.
If hearing loss does occur, patients taking PDE-5 inhibitors for the treatment of erectile dysfunction should discontinue therapy and immediately contact their healthcare provider. On the other hand, due to the potentially life-threatening condition of PAH, patients taking Revatio® are advised to seek medical attention without abruptly discontinuing therapy.
With the new product labeling, the FDA urges all healthcare providers to warn patients about the risk of sudden hearing loss and provide proper instructions in the event this adverse reaction occurs.
FDA announces revisions to labels for Cialis, Levitra, and Viagra. FDA News. www.fda.gov. Accessed 10/23/07.
Erectile dysfunction drugs linked to risk for hearing loss. Medscape Medical News. www.Medscape.com. Accessed 10/22/07